Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 21, 1997, 4:28 PM EDT for City of Salem, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1997, 4:28 PM EDT (20:28 UTC)
- Expired
- Jun 21, 1997, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Salem, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 212030 FFWRNK VAC775-212130- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...SALEM AT 428 PM DOPPLER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM PRODUCING VERY HEAVY RAIN IN THE CITY OF SALEM. RADAR RAINFALL ESTIMATES INDICATE THAT OVER 2 INCHES OF RAIN BETWEEN 325 PM AND 425 PM. SALEM POLICE REPORT PONDING OF WATER ON SOME ROADS. WITH THE STORM CONTINUING TO PRODUCE VERY HEAVY RAIN...MORE SIGNIFICANT STREET ANDb URBAN FLOODING IS LIKELY. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:00 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 21, 2:00 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT SAT JUN 21 1997 SAT AND RADAR SHOWG COVRG AND INTENSITY OF TRW INCRG ACRS CWA...MAINLY ALONG AND W OF THE BLUE RIDGE. FEEL TRW LIKELY TO CONTINUE INTO EVENING HOURS AND WOULD LIKE 20 TO 40 PCT POPS MENTIONED FOR THE EVENING PERIOD FOR ALL ZONES. STORMS THIS AFTN/EVE WILL BE HEAVY RAINFALL PRODUCERS. MDLS TAKE WEAK UPR LOW IN SW NC AND DRIFT IT NE DURG FCST PERIOD AND CONT TO WEAKEN IT. FEEL MOST PLACES...ESPECIALLY ALONG AND W OF THE BLUE RIDGE NEED AND 20 OR 30 POPS FOR SUN AFTN AND EVENING. LOOKS LIKE POPS CAN BEMOVED FOR MON AS UPR RIDGE BUILDS ACRS THE AREA AND WEAK TROF/FNT LIKELY TO BE S OF CWA. LITTLE DAY TO DAY CHANGE IN TEMPS WITH PERSISTENCE BEST BET. ROA 67/90/68/90 3321 LYH 66/91/67/90 2321 DAN 68/93/70/92 2321 BLF 63/87/64/88 3331 RNK 63/86/64/87 3331 MTE
In the hours before
Special weather statement, Jun 21, 12:00 PM EDT, 4 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-221200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT SAT JUN 21 1997 ...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT... SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA... AND NORTHWEST NORTH CAROLINA WITH MOST OF THE ACTIVITY EXPECTED TO BE ALONG AND WEST OF THE BLUE RIDGE. WEAK WINDS THROUGHOUT THE ATMOSPHERE WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. DESPITE THE EXISTANCE OF AN UNSTABLE ATMOSPHERE...THE WEAK WINDS SHOULD PRECLUDE THE DEVELOPMENT OF SEVERE THUNDERSTORMS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MTE
Special weather statement, Jun 21, 12:02 PM EDT, 4 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-221200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT SAT JUN 21 1997 ...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT... SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA... AND NORTHWEST NORTH CAROLINA WITH MOST OF THE ACTIVITY EXPECTED TO BE ALONG AND WEST OF THE BLUE RIDGE. WEAK WINDS THROUGHOUT THE ATMOSPHERE WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. DESPITE THE EXISTANCE OF AN UNSTABLE ATMOSPHERE...THE WEAK WINDS SHOULD PRECLUDE TtHE DEVELOPMENT OF SEVERE THUNDERSTORMS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Salem | 66 min |
| Jun 21, 5:31 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 119 min |
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.